My psychiatrist retired and I had to get another one. I have been diagnosed by two different doctors with Bipolar Disorder. I was diagnosed 8 years ago. I stabilized on Depakote and Lamictal for two and a half years. My new psychiatrist said I do not have Bipolar Disorder and that I have ADHD, instead. He took me off of Depakote. Now I am experiencing a manic phase x 9 days. I have broken doors, spent $2000 dollars, hurt myself, and even slept by the door with a knife and gun fearing someone was trying to come in. My doctor never returned my calls. I am going to have to find another Psychiatrist obviously, but, I would like to have your input about me going back on Depakote. I still have about 70 pills left from before. I am scared right now that I am going to lose everything. Do you think it would be in my best interest to go back on Depakote?
- Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
- Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
It is very concerning that your new psychiatrist does not return your phone calls when you are symptomatic. If it were me in your shoes, I would do three things:
1. I would go to the hospital emergency room of the nearest hospital and report the situation so that I could be diagnosed properly and put on the correct medication. The other possibility instead of the emergency room, is to call my family doctor, be seen immediately and explain the situation. He will probably tell you to resume your Depakote and will probably refer you to a new psychiatrist. Next:
2. I would immediately and without delay, find a new psychiatrist. and be seen quickly.
3. I do not know you and cannot say what is best for you. However, if this was happening to me, I would resume my medication as before. I would still want to either go to the ER or to my family doctor just to make certain I under medical supervision until I have a new psychiatrist.
Lastly, this is another good reason why I am convinced that people with a bipolar disorder should be in psychotherapy in addition to seeing a psychiatrist. If you were in psychotherapy you would at least be able to consult that person for immediate help. Later, when the medication issues are complete and stable, you should really go into psychotherapy.
Do not waste time and good luck to you.